Nebraska, 2010

Flood in Nebraska, September 2 to 5, 2010

September 2 to 5, 2010 · NWS OAX · 1 event in 1 county or zone

Heavy rains in June, combined with increased releases from upstream reservoirs and periodic heavy rain events from July into September, caused prolonged flooding along the Missouri River. The flooding began in June around the Brownville area and |lasted periodically into September and October.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Heavy rains in June, combined with increased releases from upstream reservoirs and periodic heavy rain events from July into September, caused prolonged flooding along the Missouri River. The flooding began in June around the Brownville area and |lasted periodically into September and October.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 2, 1:30 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Sep 2, 1:30 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 AM CDT THU SEP 2 2010

.SHORT TERM...TODAY THROUGH SATURDAY

DIGGING UPPER TROUGH WAS APPROACHING THE NORTHERN PLAINS EARLY
THIS MORNING WITH SURFACE COLD FRONT STRETCHING FROM CENTRAL SOUTH
DAKOTA THROUGH NORTH CENTRAL NEBRASKA AND SOUTHEAST WYOMING AT
07Z. FRONT EXPECTED TO BECOME BETTER DEFINED AND PICK UP SPEED BY
AFTERNOON AS TROUGH INTENSIFIES AS IT MOVES THROUGH THE REGION.

UPPER LEVEL WAVES WERE TRIGGERING COUPLE AREAS OF CONVECTION EARLY
THIS MORNING WITH ONE IN THE FAR SOUTHEAST PART OF THE CWA AND
THE SECOND IN THE FAR NORTHWEST. HRRR SUGGESTS NORTHERN AREA WILL
BE THE PRIMARY FOCUS FOR CONVECTION FOR EARLY THIS MORNING WITH
SECONDARY BAND DEVELOPING AFTER 12Z AS MAIN ENERGY MOVES INTO THE
REGION. MORE ISOLATED CONVECTION INDICATED ACROSS THE SOUTH AT
LEAST THROUGH THE MORNING...WITH MOST OF THE CONVECTION EAST OF
THE AREA BY AFTERNOON.

MUCH COOLER AND DRIER AIR STILL INDICATED BEHIND THE FRONT FOR
THIS AFTERNOON AND THROUGH THE REMAINDER OF THE SHORT TERM.
CONTINUED TO TREND TOWARD A BLEND OF GUIDANCE VALUES DURING THIS TIME.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

NO CHANGES TO THE EXTENDED PART OF THE FORECAST AT THIS TIME WITH
LATEST MODEL RUNS CONTINUING PREVIOUS TREND TOWARD RIDGING AND WARMER
TEMPERATURES RETURNING EARLY IN THE PERIOD IN ADVANCE OF NEXT WAVE
AND LEE SIDE CYCLOGENESIS SUNDAY. NEXT FRONT COMING THROUGH THE AREA
PROGGED FOR MONDAY THEN STALLING JUST SOUTH OF THE AREA BY
TUESDAY.

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

06Z TAFS

KOFK EXPECTED TO SEE A PERIOD OF CONVECTION THROUGH ABOUT 12Z
FOLLOWED BY VFR CONDITIONS THROUGH THE REMAINDER OF THE FORECAST.
KOMA AND KLNK LOOK TO HAVE A LESSER CHANCE AND HAVE NOT INCLUDED
ANY MENTION AT THIS TIME. COLD FRONT EXPECTED TO BE THROUGH ALL
TAF SITES BY 18Z WITH VFR CONDITIONS ALSO EXPECTED
THEREAFTER.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/DEWALD
Hazardous weather outlook, Sep 2, 3:35 AM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
435 AM CDT THU SEP 2 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-022345-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
435 AM CDT THU SEP 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS MORNING OVER PARTS OF
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. AN ISOLATED SEVERE STORM IS
POSSIBLE WITH LARGE HAIL THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS MONDAY NIGHT THROUGH
WEDNESDAY WITH THE NEXT SYSTEM PASSING THROUGH THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

FOBERT

In the hours before

Special weather statement, Sep 1, 11:14 PM CST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1214 AM CDT THU SEP 2 2010

IAZ091-020600-
PAGE IA-
1214 AM CDT THU SEP 2 2010

...SPECIAL WEATHER STATEMENT FOR PAGE COUNTY UNTIL 100 AM CDT...

AT 1212 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM SOUTHWEST OF NORTHBORO...OR 15 MILES
NORTH OF TARKIO...MOVING EAST NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COIN...
  ESSEX...
  CLARINDA...
  PIERCE RECREATION AREA...
  BLANCHARD...
  COLLEGE SPRINGS...
  YORKTOWN...
  SHAMBAUGH...
  HEPBURN...
  NORTHBORO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

DEWALD
Local storm report, Sep 2, 12:11 AM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
111 AM CDT THU SEP 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     FLASH FLOOD      WEEPING WATER           40.87N 96.14W
09/02/2010                   CASS               NE   EMERGENCY MNGR

            WATER MOVING INTO THE CITY PARK. WATER OVER RANDOLPH
            STREET.

&&

VDEWALD
Special weather statement, Sep 2, 1:09 AM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
209 AM CDT THU SEP 2 2010

NEZ016-020800-
ANTELOPE NE-
209 AM CDT THU SEP 2 2010

...SPECIAL WEATHER STATEMENT FOR NORTHERN ANTELOPE COUNTY UNTIL 300
AM CDT...

AT 206 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ORCHARD...OR 50 MILES NORTHWEST OF
NORFOLK...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ASHFALL FOSSIL BEDS STATE HISTORICAL PARK...
  ROYAL...
  BRUNSWICK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DEWALD
Special weather statement, Sep 2, 1:14 AM CST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
214 AM CDT THU SEP 2 2010

NEZ011-020800-
KNOX NE-
214 AM CDT THU SEP 2 2010

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN KNOX COUNTY UNTIL 300
AM CDT...

AT 211 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTH OF CREIGHTON...OR 35 MILES
SOUTHWEST OF YANKTON...MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BLOOMFIELD...
  WAUSA...
  RURAL AREAS OF SOUTHEASTERN KNOX COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

DEWALD
Special weather statement, Sep 2, 2:02 AM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
302 AM CDT THU SEP 2 2010

NEZ016-017-030-031-020845-
ANTELOPE NE-BOONE NE-MADISON NE-PIERCE NE-
302 AM CDT THU SEP 2 2010

...SPECIAL WEATHER STATEMENT FOR SOUTHERN ANTELOPE...PIERCE...WESTERN
MADISON AND NORTHERN BOONE COUNTIES UNTIL 345 AM CDT...

AT 259 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OSMOND TO 10 MILES
WEST OF ELGIN...AND MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  OSMOND...
  OAKDALE...
  ELGIN...
  PETERSBURG...
  PIERCE...
  MEADOW GROVE...
  BATTLE CREEK...
  NEWMAN GROVE...
  FOSTER...
  MCLEAN...
  THE HIGHWAY 81 AND 20 JUNCTION...
  TILDEN...
  LORETTO...
  WILLOW CREEK STATE RECREATION AREA...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BRIEF TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES...IS ALSO LIKELY.

DEWALD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Nemaha

When
September 2, 4:50 AM CST to September 5, 3:00 PM CST
Where
Nemaha County, 1.3 mi ENE of Peru to 1.53 mi ESE of Peru
Cause
Heavy Rain
Property damage
$2,000
Reported by
Official NWS Observations
Coordinates
40.487, -95.707

Heavy rain events across eastern Nebraska and western Iowa from June into September, and high upstream reservoir releases, caused a prolonged period of flooding along the Missouri River, especially downstream of Omaha through Rulo. The river near Brownville first climbed above flood stage during the afternoon on June 11th and remained above flood stage through July, for most of August, September and into October. The river at Brownville crested at close to 43 feet during the evening of June 23rd, flood stage is 32 feet. The river near Brownville had an early September crest of a little under 34 feet during the early morning hours of Sept. 3. Besides considerable flooding of lowlands along the river, several roads and recreation areas were flooded. However, most of the more significant flooding and damage was done in June and July.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249054.